Buspar (Buspirone) is an anxiolytic drug that is used as a safer treatment option for generalized anxiety disorder (GAD). Many doctors prescribe Buspar to their patients’ for anxiety because the benzodiazepine class of medications like Xanax carry significant withdrawal effects and are linked to dementia. Many of the benzodiazepines are also highly addictive with potential for abuse – Buspar does not carry this risk.
This is a drug in the azapirone chemical class that functions as a partial serotonin receptor agonist and influences dopamine to a lesser degree. It also does not function the same as an SSRI medication, but may be used as an augmentation strategy to help increase libido and energy. Many people end up withdrawing from Buspar because they try it and realize that it’s not really doing much of anything.
This is a medication that works well for select individuals, but it may not do much of anything in others – even at higher doses. For these reasons, it is obvious that most people that end up taking it will eventually stop. Most doctors and psychiatrists will suggest that there are no withdrawal effects that you need to be concerned with – and for the most part, they are correct. However, there are still reports of individuals experiencing withdrawal symptoms while coming off of Buspar.
Factors that may influence Buspar withdrawal include
Since there are no major withdrawal symptoms associated with Buspar, whether you quit cold turkey or taper doesn’t really matter. Most people’s individual physiology will determine how they respond to this medication (e.g. whether it actually works) as well as whether they experience any withdrawal symptoms.
1. Time Span
How long were you taking Buspar? If you were on it for an extended period of time at a higher dose, there is a greater chance that you are going to experience some sort of “withdrawal” symptoms when you stop taking it. Those that were on Buspar for a shorter duration are not likely going to experience a withdrawal.
2. Dosage (5 mg, 10mg, 15mg, 30mg)
As with any medication, usually when you are on a higher dose, it has more of an impact on the brain and nervous system. If you were on the highest dose of Buspar, you may want to consider tapering back down to a lower dose before you quit. Most doctors and psychiatrists will advise people to simply quit cold turkey.
3. Individual Physiology
Everyone reacts differently to being treated with Buspar. Some people experience anxiety relief and find that the drug works great. Others find that it doesn’t do much of anything to aid in the relief of anxiety. Certain people respond well to lower doses, while others require higher dosages to get a good effect. Your individual physiology will play a role in determining whether you experience any symptoms following discontinuation.
4. Cold turkey vs. Tapering
Most doctors suggest that there is no major discontinuation syndrome associated with Buspar. This means that many people are able to quit taking the medication cold turkey and notice absolutely zero withdrawal effects. With that said, if you have been on the medication for an extended period of time at a higher dose, you may want to still taper.
The half life of Buspar is very short (3 to 5 hours), so lowering your dose by 5 mg per day is recommended if you want to play it safe. If you want to play things ultra safe, reduce your dose by 10% every month. The only reason a person may want to consider tapering is if they were on a high dose for an extended period of time.
Buspar Withdrawal Symptoms: List of Possibilities
Although most people don’t report any major withdrawal symptoms from taking Buspar, others do experience a withdrawal. Compared to other classes of medications such as benzodiazepines or SSRI’s, coming off of Buspar should be relatively easy. If you experience a withdrawal period, it should be relatively short-lived. Below are some symptoms that have been reported from stopping Buspar.
- Anxiety: Most people take this drug to help with anxiety. When they stop taking it, it may lead to an increase in anxiety and nervousness. If you are coming off of Buspar and your anxiety skyrockets, just know that it will return to a normal level.
- Fatigue: Some people get really tired when they stop taking this drug. Usually the fatigue and lethargy doesn’t last for an extended period of time. The first few days you stop taking this medication may result in you feeling tired, but this will go away.
- Dizziness: This is yet another common symptom associated withdrawal from most drugs. Fortunately the dizziness that you may experience when coming off of Buspar is not going to be nearly as intense as that associated with SSRI’s.
- Drowsiness: There are reports of drowsiness upon discontinuation of this medication. Once again give things a few days and this symptom will subside.
- Headache: This is a very general symptom associated with stopping any psychiatric medication. If you develop a headache, just know that this is extremely common.
- Insomnia: Since Buspar works well for anxiety, this helps some individuals fall asleep at night. Anxiety in itself is very stimulating and can keep people awake. If they experience rebound anxiety when they stop taking Buspar, it may lead to insomnia.
- Lightheadedness: Some people experience lightheadedness as a withdrawal symptom.
- Nausea: There have been reports that people experienced nausea when they stopped Buspar. Fortunately there weren’t any reports of vomiting that accompany the nausea. If you feel nauseated for a few days after you begin withdrawal, this will go away.
How long does Buspar withdrawal last?
Let’s rephrase the question: “Is there such thing as Buspar withdrawal?” For most people, there are no notable symptoms that occur when they stop taking Buspar. Therefore there really is no withdrawal period. With that said, if you are one of the individuals that do experience withdrawal symptoms, it is important to know that they should subside quickly. Most people will not experience any sort of discontinuation effects after they have been off the drug for a couple weeks.
If you are having a difficult time with the withdrawal process, make sure you are engaging in healthy activities such as: getting plenty of exercise, eating good foods, getting plenty of sleep, and socializing. By engaging in healthy activities, your brain will return to homeostatic functioning sooner than it otherwise would. You should also keep in mind that everyone reacts differently to medications.
Although most people do not experience a withdrawal, there are people that have reported unpleasant symptoms when they stopped Buspar. If you have quit taking this medication and would like to share your experience with “withdrawal” (or lack there of) in the comments section below, it may help someone else coming off of this drug.